Hi,i am 20 y-o man. i used to be a heavy smoker for 6 years but quitted 3 months ago. about 5 months ago, i felt short of breathness everytime after i smoke. i noticed too that my fingernails' colour started to turn dark something like very brownish and my palms are sweaty everyday even until today.i wasnt really that worried but i did quit for two weeks and my fingernails colour turned normal again. one night after smoking, about 3 months ago, i felt short of breathness again. and then slowly i felt numbness on my both hands then down my abdomen and down to both my legs. i also felt numbness all over my face. it was severe, at least to me, that i can hardly feel myself. it lasted for about 40minutes to one hour and i was very panicked. then i quitted smoking til now. i tought i was going to be fine but last month, exactly 1 month after that happen, i felt numbness again just like the previous one after an excercise session. so i went to see a cardiologist and he said im having hyperventilation because i over-breath and panicked but he couldnt explain my fingernail color. but just today bout a month pass while playing the computer i started to feel numbness in my both hands all of sudden. i tried not to be panicked and it did help. but i was still short of breathness until nighttime. apart from that, i also have anxiety and twitching all over my body. both started last year. my fingernails' color also started to be back normal since i quitted smoking.please advise. excuse my poor english. thanks
The lesson to be learned from your experience is that cigarrettes are very harmful to your health, and that you should stay off them for good. They can cause nicotine staining of the fingers, also methhemoglobinemaia in some individuals (a bad type of hemoglobin in the blood) that can cause a dusky color. Also nicotine withdrawal could precipitate some anxiety symptoms -but this should wear off, if severe try the patches
If the numbness in the hands is in both hands and (sometimes) around the mouth, try breathing in to a paper bag for 1-2 minutes and see if it goes away - this suggests hyperventilation. Bilateral hand numnbess that persists or comes and goes, worse at night is usually carpal tunnel syndrome
There are also other things i forgot to mention. sometimes i feel like my ears are filled with air and its like im in a cave. when i talked i could hear my words like its droning in my head.?. its hard to explain. and when im tired after a long day or if i didnt get enough sleep the night before, i will be having a sleep disturbance that night. it occurs right during the wake-sleep moment where my heartbeat is very strong and fast that my whole body shakes too. and i will woke up gasping for breath as the result. this will occur several time befor i dozed off. is this anxiety? because it never happened to me before and it started last year sometimes after i had anxiety disorder.
It takes a very very long time for the toxins in your lungs to leave your body. If anxiety is really becoming an issue consider seeing a doctor or psychiatrist. Zanax is a pretty mild drug that can be used to get past an anxiety attack. It is a take it as needed type drug. I would stick with the working out, since this is the best way to clean out the system, but don't push yourself too much.
I suffered with my first anxiety attack last month. I was in the hospital when I had it as I just had a cervical fusion. This attack just came out of nowhere and the nurses said that I was hyperventilating. Since I was in the hospital they put oxygen on me and this helped. That very same day I had another, and had no prior history of having these attacks. I can't tell you if I had any numbness anywhere as I was only focused on not being able to breath. I do have much stress in my life and have had this for a great deal of time. Since those attacks I do feel panicky once in a while for know apparent reason. My doctor has just prescribed me xanax, and I took my first one yesterday. I couldn't believe how relaxed I felt within 15 minutes. But the thing that does scare me as I have read that this medication is addicting. I am making an appointment next week to see a psychiatrist to see if their is something else that I could also take, and only rely on the xanax during an attack.
About your hands going numb, like the doctor said you could have carpal tunnel. I myself was tested for this but only a quick exam and not an emg or films. What my neuro surgeon had me do was, put my hands together using fingers only. Put one set of fingers through the other. Keep elbows raised at shoulder level while doing this. Does this for about four minutes. If your fingers go numb, their is a strong possibility that you have CTS (carpal tunnel syndrome). But please don't totally rely on this exam. Also it might be a good idea to get one of the wrists rests for typing at your computer. They really do help as I also use one. And yes, stay away from the smoking as it surely is telling you how bad it is for you. Meaning you say that you were a heavy smoker, it probably is some sort of withdrawal that you might also be experiencing and not even realize it.
The only thing that I ever heard of with having dark fingernails was pleurisy. You already said that you have difficulty breathing, but do you have a dry cough? If you have had this cough than I would suggest going to your doctor immediately. I have had this and you do need an antibiotic. I pray that you haven't had this cough. I wish you the best of luck.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.